Alabama, 2012Damaging Wind in Alabama, May 8, 2012
May 8, 2012 · NWS TAE · 1 event in 1 county or zone
The airmass was similar to what one would find on a summer day with moist and unstable conditions and weak winds aloft. Storms were pulse in nature with brief gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The airmass was similar to what one would find on a summer day with moist and unstable conditions and weak winds aloft. Storms were pulse in nature with brief gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 8, 8:39 AM CST, 3 hours 36 minutes earlier.
Area forecast discussion, May 8, 8:39 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1039 AM EDT Tue May 8 2012
.DISCUSSION...12 UTC surface analysis showed our region in between
an area of high pressure across Southern Florida and a frontal
boundary moving into the Lower Mississippi River boundary. This has
resulted in a weak flow pattern across the region with only light
southerly to southeasterly winds. Conditions this morning are more
typical of early June with plenty of humidity as dewpoints are in
the mid and upper 60s.
12 UTC upper air data and vapor imagery show a large positively
tilted trough across the Western Great Lakes moving into the upper
Ohio River valley. This trough will be the driving influence to push
the frontal system across the Lower Mississippi River Valley into
our region on Wednesday.
Locally, the 12 UTC KTAE sounding is relatively moist with almost no
deep layer flow. As a result, expect any storms that develop today
to move little and be driven primarily by sea breeze and outflow
boundary interactions, though most storms should have a slow
southeastward drift. Convective coverage is a little difficult to
figure today. Modified sounding at 92/65 yields around 2400 J/KG of
SBCAPE, which is quite typical for early summer. However, the lack
of any significant flow will limit sea breeze progression, thus
favoring better convective potential along the I-10 corridor and
southward.
With the hi-res guidance being more uncertain with storm coverage,
and the sea breeze pattern looking more like a light and variable
day, opted for a redistribution of the pop field showing better
chances across the southern part of the forecast area, but still
elevated across South Central Georgia where late day interactions
from the East Coast sea breeze is possible. No other significant
changes were made to the forecast. Have a great day!
&&
.AVIATION...MVFR ceilings at 14z are continuing to lift at VLD/ABY
and expect these to rise to VFR levels by midday. Expect good
thunderstorm coverage today at all sites, so included afternoon
tempos for conditions down to IFR levels at times. Expect localized
fog and ceiling restrictions toward daybreak Wednesday.
&&
.MARINE...The light flow regime will keep winds and seas less than
10 knots and 2 feet today. Only a slight increase is expected in the
sea breeze zone in the afternoon near the coast.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
Godsey
Hazardous weather outlook, May 8, 3:27 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 AM EDT TUE MAY 8 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-090930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
527 AM EDT TUE MAY 8 2012 /427 AM CDT TUE MAY 8 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SEA
BREEZE AGAIN TODAY...AND SHOULD BE MOST NUMEROUS IN THE FLORIDA
PANHANDLE FROM TALLAHASSEE WESTWARD...AND IN SOUTHEAST ALABAMA. A
FEW OF THE STORMS COULD BE STRONG AND PRODUCE SOME GUSTY WINDS.
THE STORMS WILL BE MOVING VERY SLOWLY SO LOCALIZED HEAVY RAINFALL
AND LIGHTNING WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORMS ARE LIKELY AGAIN ON WEDNESDAY ACROSS MOST OF THE
AREA. A FEW OF THESE STORMS COULD BE STRONG OR SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND GUSTS OR DAMAGE...HAIL...AND RAINFALL
TOTALS WOULD BE APPRECIATED OVER THE NEXT SEVERAL DAYS.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
08-LAMERS
In the hours before
Local storm report, May 8, 8:53 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1053 AM EDT TUE MAY 8 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 ESE APALACHEE REGIONAL30.42N 84.14W
05/07/2012 LEON FL PARK/FOREST SERVI
TWO TREES DOWN ON LOUVINIA DRIVE BETWEEN
APALACHEE PKWY AND OLD ST. AUGUSTINE ROAD.
&&
CAMPThunderstorm Wind, Coffee
- When
- May 8, 12:15 PM CST
- Where
- Coffee County, 1.45 mi NW of Victoria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.556, -85.926
A couple of trees and power lines were blown down near the intersection of County Road 209 and County Road 210. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, May 8, 2012$270,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Pennsylvania, May 8, 2012$165,000 · 6 events
- Damaging Wind in Arizona, May 8, 2012$120,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Texas, May 8, 20121 injured · $50,000 · 1 in hail · 8 events
- Flash Flood in Puerto Rico, May 8, 2012$100,000 · 1 event
- Hail in Texas, May 8, 2012$20,000 · 1.75 in hail · 1 event
- Flood in Arkansas, May 8 to 16, 2012$15,000 · 1 event
- Hail in New Mexico, May 8, 20121.75 in hail · 4 events
- Flash Flooding in Alabama, May 8, 20124 events
- Funnel Clouds in Wisconsin, May 8, 20123 events
- Flash Flooding in Ohio, May 8, 2012$5,000 · 2 events
- Damaging Winds in Florida, May 8, 2012$2,000 · 59 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369673.